Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 1, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Mar 27, 2004, 11:24 AM CST for Trego County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2004, 11:24 AM CST (17:24 UTC)
- Expired
- Mar 27, 2004, 12:15 PM CST
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Trego County, KS
The radar
The Dodge City radar (KDDC), 130 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 12:05 PM CST | HAIL 0.88 | 14 S Hill City, KS | GROUND COMPLETELY WHITE WITH HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 5.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1373 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
024 WUUS53 KDDC 271724 SVRDDC KSC195-271815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1123 AM CST SAT MAR 27 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TREGO COUNTY IN WEST CENTRAL KANSAS THIS INCLUDES THE CITIES OF...WAKEENEY...VODA...TREGO CENTER... OGALLAH...COLLYER...CEDAR BLUFF * UNTIL 1215 PM CST * AT 1118 AM CST...TRAINED WEATHER SPOTTERS REPORTED AND RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 17 MILES SOUTHWEST OF TREGO CENTER...OR ABOUT OVER UTICA... MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT... TREGO CENTER BY 1135 AM CST WAKEENEY AND 8 MILES SOUTHEAST OF VODA BY 1145 AM CST 8 MILES NORTHWEST OF OGALLAH BY 1150 AM CST IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3871 10024 3871 9978 3927 9949 3923 10010 $$ 01
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:11 AM CST, 8 hours 13 minutes earlier.
Area forecast discussion, Mar 27, 3:11 AM CST, 8 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 311 AM CST SAT MAR 27 2004 .DISCUSSION... DAYS 1-2... POTENT SOUTHERN STREAM WAVE HAS NOW MOVED INTO WESTERN NM AND HAS MADE THE TURN TOWARD THE NE LIKE IT WAS SUPPOSED TO. LOOKING NW, THE PACIFIC COLD FRONT THAT WILL EVENTUALLY SET UP THE SEVERE WX LATER TODAY ACROSS OUR AREA IS LOCATED OVER SE WY, WESTERN NEB, AND HAS FORCED A LINE OF STORMS ACROSS THE DAKOTAS (COULD SOMEBODY PLEASE TELL ME WHAT MONTH THIS IS AGAIN). SURFACE DRYLINE EXTENDS ACROSS EASTERN CO AND NM AND MAY BE THE INITIATOR FOR TODAYS ACTIVITY AS THE SOUTHERN WAVE INTERACTS WITH IT. FAIRLY POTENT WAA CLUSTER OF STORMS OVER CENTRAL KS WILL CONTINUE TO LIFT NE OUT OF THE AREA THIS MORNING. LOOKS LIKE WE MIGHT SEE ANOTHER ROUND OF WAA ACTIVITY AS THE SOUTHERN IMPULSE APPROACHES EARLY THIS MORNING. SO WILL BLANKET 20 POP TO COVER. 00Z MODELS SLOWED DOWN THE FRONT SLIGHTLY THRU OUR AREA SO HAVE ADJUSTED POPS ACCORDINGLY. STILL THINK THAT SQ LINE WILL BE THE MAIN THREAT AS EARLY AS MID MORNING ACROSS OUR WESTERN SECTIONS AS DEEP LAYER SHEAR VECTORS ARE FORECAST TO BE PARALLEL TO THE DRYLINE WHICH WILL EVENTUALLY BE OVERTAKEN BY THE PACIFIC FRONT TO THE NW LATER TODAY. WITH 40-50KTS OF DEEP LAYER SHEAR, EMBEDDED SUPERCELLS ARE NOT OUT OF THE QUESTION. THE BETTER CHANCE FOR ISOLATED SUPERCELLS WILL BE SOUTH INTO OKLAHOMA AND POSSIBLY SC KS, POSSIBLY WHERE THE DRYLINE AND COLD FRONT INTERSECT. DEEP LAYER SHEAR VECTORS WILL BE MORE ORTHOGONAL TO THE DRYLINE DOWN THERE. DMG WINDS AND HAIL WILL BE PRIMARY CONCERNS TODAY. WILL CLEAR PRECIP OUT OF SW KS BY 9PM AS THE FRONT WILL HAVE MOVED OFF TO THE SOUTHEAST BY THEN. OTHER THAN A FEW TWEAKS TO THE TEMPS, NO OTHER BIG CHANGES WERE MADE TO THE GOING FORECAST. DAYS 3-7... NOT A LOT OF TIME TO LOOK AT THE EXTENDED FORECAST THIS MORNING WITH THE ONGOING CONVECTION. MEDIUM RANGE MODELS APPEAR TO BE IN FAIRLY GOOD AGREEMENT THAT THE CENTRAL HIGH PLAINS WILL BE BETWEEN UPPER SYSTEMS BY MIDWEEK. DURING THE EARLY PART OF THE WEEK THE REGION WILL BE UNDER NORTHWEST FLOW ALOFT ON THE BACKSIDE OF THE UPPER LOW THAT DEEPENS OVER THE GREAT LAKES/MIDWEST REGION. FORECAST 850 MB TEMP FIELDS SHOW A DECENT GRADIENT OVER THE CENTRAL CONUS. TEMPERATURES OVER THE EASTERN PORTION OF THE CWA MAY BE A LITTLE SLOWER TO REBOUND. HAVE ADJUSTED MAX TEMPS ON MONDAY DOWN A CATEGORY AS A RESULT. && .PRELIMINARY POINT TEMPS/POPS... DDC 74 42 63 34 / 60 00 00 00 GCK 71 38 62 32 / 50 00 00 00 EHA 71 40 62 33 / 40 00 00 00 LBL 74 41 63 35 / 50 00 00 00 HYS 70 39 62 34 / 60 00 00 00 P28 75 47 66 38 / 60 60 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && LACY/GERARD
Hazardous weather outlook, Mar 27, 5:00 AM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CST SAT MAR 27 2004 KSZ030-031-043>046-061>066-074>081-084>090-281100- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CST (400 AM MST) SAT MAR 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE OVER SOUTHWEST KANSAS TODAY AND TONIGHT AND WILL PUSH A PACIFIC COLD FRONT THROUGH THE AREA. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS COLD FRONT AS IT MAKES ITS WAY THROUGH. THE FRONT IS EXPECTED TO MOVE THROUGH THE GARDEN CITY AREA AND POINTS WEST BY NOON, THE DODGE CITY AND HAYS AREA BY AROUND 2 PM, AND THE MEDICINE LODGE AREA BY AROUND 6 PM. THE PRIMARY THREATS ARE EXPECTED TO BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT EITHER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND THIS EVENING AS THE STORMS PROGRESS EASTWARD ACROSS SOUTHWEST KANSAS. LACY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 12:13 PM CST | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| Mar 27, 12:21 PM CST | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 39 min |
| Mar 27, 12:32 PM CST | Severe Thunderstorm Warning | DDC | Ellis | 58 min |
| Mar 27, 12:49 PM CST | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 56 min |
| Mar 27, 1:00 PM CST | Severe Thunderstorm Warning | DDC | Ness, Rush | 60 min |
| Mar 27, 1:07 PM CST | Tornado Warning | DDC | Edwards, Pawnee | 38 min |
| Mar 27, 1:42 PM CST | Tornado Warning | DDC | Pawnee | 33 min |
| Mar 27, 1:53 PM CST | Severe Thunderstorm Warning | DDC | Ellis | 67 min |
| Mar 27, 1:57 PM CST | Severe Thunderstorm Warning | DDC | Kiowa | 48 min |
| Mar 27, 2:09 PM CST | Tornado Warning | DDC | Pawnee, Rush | 36 min |
| Mar 27, 2:20 PM CST | Tornado Warning | DDC | Pawnee | 25 min |
| Mar 27, 2:22 PM CST | Tornado Warning | DDC | Kiowa, Pratt | 58 min |
| Mar 27, 2:57 PM CST | Severe Thunderstorm Warning | DDC | Stafford | 63 min |
| Mar 27, 4:16 PM CST | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 59 min |
| Mar 27, 4:33 PM CST | Severe Thunderstorm Warning | DDC | Barber | 57 min |
| Mar 27, 5:10 PM CST | Severe Thunderstorm Warning | DDC | Pratt | 35 min |
| Mar 27, 5:29 PM CST | Severe Thunderstorm Warning | DDC | Barber | 76 min |
| Mar 27, 5:45 PM CST | Tornado Warning | DDC | Barber | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.